Please help. I have been suffering from acute pseudoobstruction on a monthly basis for about a year now and the pain is becoming unbearable. I was diagnosed with lupus about 20 years ago and have experienced hemolytic anemia, a pulmonary hemmorrhage, and nephritis. 'in the last 3 years, my lupus has been attacking my GI system, I have no peristalsis in my esophagus, horrible GERD and heartburn, and these periodic episodes of pseudoobstructiob that now include vomiting. I have lost 30 lbs in the last 3 years and my last WBC count was 1.9! My rheumatologist and hematologist have been trying to help but my GI doc is semi-retired and does not seem to care that I am suffering. I am begining to think that my GI symptoms might not be related to my lupus. Is it possible that it could be something else? A tapeworm maybe? Please help
Internal Medicine Specialist, Dr. Malik's Response
I am sorry that you are suffering and l feel for you.
It is highly probably you are suffering from intestinal pseudo-obstruction (IPO) which is a rare clinical manifestation of systemic lupus erythematosus (SLE). Tapeworm does not give the described symptoms and GI obstruction from other causes would be easily detected by your doctors. IPO is a new clinical entity and the treatment is mostly based on the results of published case reports. The treatment of IPO mostly started with corticosteroids (methylprednisolone) administered in pulses together with other immunosuppressants (mostly cyclophosphamide). Prokinetic drugs (erythromycin) and octreotide are used in combination with immunosuppressants. If oral feeding is not possible parenteral nutrition should be always considered. In some cases human immunoglobulin (IgG) is effectively used in the treatment of IPO. With the described treatment regimen majority of patients achieve complete digestive remission but the treatment is highly individualized. Please, consult with your doctor regarding the above described medications.
I hope I have answered your question. Please, feel free to ask me more in HCM if there is anything else you need to know.
Thank you, Malik Amonov MD
I find this answer helpful
You found this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer.
For a more detailed, immediate answer, try our premium service [Sample answer]